MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE MOBILE POWER UNIT, NA; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE MOBILE POWER UNIT, NA; VENTRICULAR (ASSISST) BYPASS
Model Number 107754
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Code Convulsion/Seizure (4406)
Date of Event 06/14/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer's investigation is completed.
 
Event or Problem Description
It was reported that the patient was admitted for altered mental status and possible seizures.No external power and low flow alarms noted just prior to admission.Log file submitted captured low flow events between 8:19 pm and 8:25 pm on (b)(6) 2021.In addition, the log file captured a series of no external power events that was caused by power to the mobile power unit (mpu) being briefly interrupted.This may be due to the mpu ac power cord coming loose at the mpu or ac wall outlet, or a house power disruption.Due to the patient¿s altered mental status and acute respiratory failure requiring intubation, the patient was unable to give information of events that occurred.The patient was found by a family member with seizure like activity sometime around 2130-2330.The pump did not stop but functioned at lower speed due to no external power.Echo rv was okay and pump functioning.No equipment replaced and patient was discharged.No additional information provided.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of no external power alarm was confirmed via the log file review.The log file spanned approximately 5 days (b)(6) 2021 to (b)(6) 2021 per the timestamp).A no external power alarm activated on (b)(6) 2021 at 17:03 due to rsoc and bus voltage diminishing to ~0v while the device was connected to mobile power unit.Backup battery was able to provide power to the pump during the alarm.The alarm resolved shortly after reconnected to a power source.No other notable alarm was observed.The mobile power unit, serial (b)(6) , was not returned for analysis.Per provided information, the patient was under altered mental status and had acute respiratory failure requiring intubation.The patient is unable to give a report of the events, and was found by a family member with seizure like activity at around 21:30 to 23:30.The customer had not been able to speak directly to the family member at this time.The patient came in for seizure activity and possibly unconnected the mpu power from the wall.The patient had no memory of what happened.The patient was discharged after a hospital stay.The mpu have a v-lock connector on the ac power cord.The patient does have a past history of unplugging his mpu to change locations while still connected.There was no environmental circumstances that would have affected the ac power at the time of the event.No equipment was exchanged.A root cause of the reported event was not determined through this analysis.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Heartmate iii instructions for use section 7-¿alarms and troubleshooting¿ and heartmate iii patient handbook (doc.#10006136, rev.C) section 5-¿alarms and troubleshooting¿ explain how to properly interpret and troubleshoot alarms including no external power.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient was reeducated and continued to monitor outpatient.The mobile power unit (mpu) was inspected by clinical engineering and no issues were found.The mpu did have a v-lock connector on the ac power cord.It was unknown if the power cord came loose at the wall/outlet or the back of the unit.The patient had no memory of these events.Patient did have a past history of unplugging his mpu to change locations while still connected.There were no environmental circumstances that would have affected ac power at the time of the event.

Brand Name
HEARTMATE MOBILE POWER UNIT, NA
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
MDR Report Key12174253
Report Number2916596-2021-03600
Device Sequence Number19059772
Product Code DSQ
UDI-Device Identifier00813024013006
UDI-Public00813024013006
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number107754
Device Catalogue Number107754OUS
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/15/2021
Supplement Date Received by Manufacturer08/13/2021
Initial Report FDA Received Date07/15/2021
Supplement Report FDA Received Date09/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age51 YR
Patient Weight156